Wildfire, King
- When
- March 14, 11:30 AM CST to March 15, 2:00 PM CST
- Where
- King forecast zone
- Property damage
- $150,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
A combination of increasing drought conditions, strong downslope southwest to westerly winds, and very dry air all contributed to the growth of at least a half dozen wildfires across the west Texas South Plains region during the afternoon and evening hours of the 14th. Four of these wildfires burned thousands of acres and/or resulted in property damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A combination of increasing drought conditions, strong downslope southwest to westerly winds, and very dry air all contributed to the growth of at least a half dozen wildfires across the west Texas South Plains region during the afternoon and evening hours of the 14th. Four of these wildfires burned thousands of acres and/or resulted in property damage.
Although wind speeds on the 14th were generally sustained in the 25 to 35 mph range, an isolated severe wind gust of 62 mph was recorded by a Texas Tech University West Texas Mesonet station near Amherst (Lamb County). No wind damage was reported throughout the region.
Damage resulting from wildfire activity, however, prompted a disaster declaration from the Federal Emergency Management Agency and President George W. Bush. Wildfires on this day scorched more than 135,000 acres across a broad area of the Southern Plains stretching from eastern New Mexico to central Texas.
The first wildfire to ignite on the west Texas South Plains began around 11:30 CST when a vehicle sparked a fire in thick grasses on an eastern King County ranch. By late afternoon, two large wildfires had merged to account for 19,000 acres of burned rangeland. Texas Forest Service officials reported that the massive wildfire damaged a number of ranch homes and destroyed at least two oil pipelines. Although up to 230 structures were threatened, only one was reportedly destroyed. Portions of U.S. Highway 82 and Texas Highway 222 were closed by local officials as a result of the raging fire. The fire burned out of control for more than twenty-four hours, and then flared up again on multiple occasions during subsequent days.
A 2,000 acre wildfire started in rough canyon terrain north of U.S. Highway 380, prompting the closure of that highway, in western Kent County around 15:45 CST. The fire was reportedly difficult to suppress due to complex terrain, but no serious damage was reported. The fire remained largely uncontained for approximately two days and also flared up again on a few occasions during subsequent days.
During the evening hours, a large wildfire in Garza County destroyed two trailer homes near Lake Alan Henry. The fire, estimated to have consumed more than 1,200 acres, started around 19:30 CST east of Justiceburg.
Total damages from South Plains wildfires on the 14th were estimated to be near $250,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 14, 9:42 AM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1042 AM CDT FRI MAR 14 2008 .UPDATE... FORECAST REMAINS ON TRACK WITH STRONG WINDS AND EXTREME FIRE DANGER FOR THIS AFTERNOON AND INTO THE EVENING. CURRENT SFC MAP DEPICTS A LOW CENTERED NEAR KCAO WITH A PRESSURE TROUGH EXTENDING SOUTHEAST FROM THERE INTO THE ROLLING PLAINS. EAST OF THE TROUGH...LIGHT SOUTHERLY WINDS WERE IN PLACE...WITH MODEST WESTERLY WINDS /15-25 MPH/ TO THE WEST. THE WESTERLY WINDS WILL CONTINUE TO INCREASE AS THE SFC LOW DEEPENS AND SLIDES EASTWARD THROUGH THE DAY. WINDS ON THE CAPROCK WILL BECOME SUSTAINED AT 25-35 MPH WITH GUSTS TO 55 MPH BY EARLY AFTERNOON. A FEW LOCATIONS...ESPECIALLY OVER THE WESTERN ZONES...COULD FLIRT WITH HIGH WIND CRITERIA...BUT THINK FOR THE MOST PART THE WIND ADVISORY SHOULD COVER THE THREAT WELL. OFF THE CAPROCK...WINDS WILL BE LIGHTER...AND SHOULD FOR THE MOST PART REMAIN BELOW ADVISORY LEVELS. HOWEVER...COUPLED WITH RH VALUES BELOW 10 PERCENT...IT WILL STILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. IT APPEAR THE STRONGEST LOW AND MID-LEVEL WIND FIELDS WILL PASS ACROSS WEST TEXAS DURING THE OVERNIGHT HOURS. THIS WILL KEEP WINDS ON THE BREEZY TO WINDY SIDE THROUGH THE EVENING HOURS...WITH A NORTHWESTERLY WIND SHIFT ALSO EXPECTED. THE CURRENT FORECAST HAS EVERYTHING WELL IN HAND AND NO CHANGES ARE ANTICIPATED ATTM. && .PREV DISCUSSION... /ISSUED 418 AM CDT FRI MAR 14 2008/ SHORT TERM... DRY AND VERY WINDY DAY IN STORE FOR THE SOUTH PLAINS AS A STRONG UPPER LEVEL JET ACROSS THE GREAT BASIN THIS MORNING MOVES EAST AND APPROACHES WEST TEXAS EARLY THIS EVENING. ATTENDANT SHTWV TROUGH WILL HELP TIGHTEN MID LEVEL GRADIENT AND AID IN DEEPENING SURFACE LOW AS IT TRACKS FROM SW KS INTO WESTERN OK. 00Z MODEL GUIDANCE WAS A BIT SLOWER ON WINDS PICKING UP THIS AFTERNOON AND PLACED CORE OF STRONGEST SURFACE WINDS ACROSS ERN NM. TIMING FOR VERY HIGH WINDS APPEARS TO BE A BIT OUT OF PHASE AS JET CROSSES THE AREA AFTER 00Z. GFS CONTINUES TO DEPICT A WEAKER GRADIENT AND SFC LOW FURTHER SOUTH THAN NAM WHICH WOULD DIMINISH WIND THREAT SOME HOWEVER THIS WAS NOT SUPPORTED BY OTHER GUIDANCE INCLUDING ECMWF THEREFORE MAINTAINED PRIOR FORECAST OF ADVISORY LEVEL WINDS ON THE CAPROCK THIS AFTERNOON. WINDS EXPECTED TO GRADUALLY SHIFT MORE NW LATE IN THE DAY AS A FRONTAL BOUNDARY MOVES INTO THE AREA. THE FRONT WILL HELP INITIALLY IN WEAKENING WINDS SOME ACROSS THE SOUTHERN PANHANDLE BUT THEY SHOULD PICK UP AGAIN AFTER THE FRONT PASSES WITH INCREASING PRESSURE GRADIENT. DRY AIR IN PLACE AT THE SURFACE WILL RESULT IN VERY LOW AFTERNOON RH VALUES ACROSS THE AREA AND CREATE CRITICAL FIRE WEATHER CONDITIONS. TEMPERATURES EXPECTED TO WARM WELL INTO THE 80S OFF THE CAPROCK WITH SOME 70S HOLDING ACROSS FAR NW AREAS...RESULTING IN TEMPERATURES SOME 15 DEGREES OR WARMER ABOVE NORMAL. LONG TERM... VERY FEW CHANGES WERE MADE TO THE LONG TERM GRIDS/FORECAST FOR THIS UPDATE. ATTENTION REMAINS FOCUSED ON THE TIMEFRAME FROM LATE SUNDAY THROUGH EARLY WEDNESDAY FOR POTENTIAL SENSIBLE WEATHER. RELATIVELY BENIGN WEATHER IS ANTICIPATED SATURDAY AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH THE PLAINS IN THE WAKE OF FRIDAY/S SYSTEM...AND AS FLOW ALOFT REMAINS LOW AMPLITUDE/NEAR ZONAL WITH SOME SUBTLE RIDGING. HOWEVER BY LATE SATURDAY A MID/UPPER LEVEL STORM SYSTEM DEEPENING OVER SOUTHERN CALIFORNIA WILL HAVE BEGUN TO AMPLIFY THE FLOW OVER THE SOUTHERN ROCKIES/PLAINS...WITH INCREASINGLY SOUTHWESTERLY FLOW AND LEE TROUGHING. HEIGHT FALLS OVERSPREADING THE PLAINS WILL INDUCE MOIST ADVECTION IN EARNEST LATE SUNDAY. MODEL TRENDS CONTINUE TO SUPPORT THE POTENTIAL FOR CONVECTION OVER THE CENTRAL/EASTERN ZONES SUNDAY NIGHT INTO EARLY MONDAY. THE MAGNITUDE OF INSTABILITY REMAIN UNCERTAIN...BUT WILL DICTATE THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS. THIS INITIAL FORCING SHOULD TRANSLATE EAST OF THE AREA LATE MONDAY. SOLUTIONS CONTINUE TO DIVERGE NOTABLY BEYOND MONDAY...WITH DIFFERENCES IN THE UA/SURFACE EVOLUTION OF FEATURES THAT WILL PLAY A MAJOR ROLE IN OUR PROSPECTS FOR PRECIPITATION. GFS CONTINUES TO DEPICT A COOL/WET SOLUTION TUESDAY WITH A NORTHWARD EJECTION OF A CLOSED LOW AND AGGRESSIVE FROPA...WITH ECMWF FAVORING A SOUTHWARD TRACKED CLOSED SYSTEM AND LESS FAVORABLE FORCING/ASCENT. GIVEN CONTINUED UNCERTAINTY...LITTLE CHANGES WERE MADE ATTM TO THE GOING FORECAST. A LESS ACTIVE WEATHER PATTERN FEATURING NEAR ZONAL FLOW IS PROGGED TO BECOME RE-ESTABLISHED FOR THE SECOND HALF OF THE WORK WEEK. FIRE WEATHER... A CRITICAL FIRE WEATHER DAY IS ANTICIPATED ACROSS MUCH OF THE SOUTH PLAINS WITH LESS EXTREME CONDITIONS OFF THE CAPROCK. DRY CONDITIONS IN PLACE ACROSS THE SOUTH PLAINS WILL BE ENHANCED WITH DOWNSLOPE WARMING AND DRYING THIS AFTERNOON. VERY WARM TEMPERATURES OVER 15 DEGREES ABOVE NORMAL AND SUSTAINED 20 FT SURFACE WINDS WELL OVER 20 MPH WILL COMBINE WITH THE DRY AIR TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. WIND GUSTS OVER 40 MPH WILL BE COMMON THROUGHOUT MUCH OF THE MIDDLE TO LATER PART OF THE AFTERNOON WITH GUSTS OVER 50 MPH ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE. WINDS WILL GRADUALLY SHIFT FROM WESTERLY TO WEST NORTHWESTERLY ACROSS THE SOUTHERN PANHANDLE AND NORTHERN SOUTH PLAINS BY EARLY EVENING AS A SURFACE FRONT MOVES INTO THE AREA. THE RED FLAG WARNING CONTINUES IN EFFECT FOR ALL OF THE AREA FROM 17Z THROUGH 03Z GIVEN THAT WINDS WILL BE SLOW TO SUBSIDE BY EARLY EVENING. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 76 33 65 35 69 / 0 0 0 10 10 TULIA 77 35 60 35 67 / 0 0 0 10 10 PLAINVIEW 79 36 63 37 66 / 0 0 0 10 10 LEVELLAND 83 36 66 38 71 / 0 0 0 10 10 LUBBOCK 81 37 66 40 70 / 0 0 0 10 10 DENVER CITY 83 36 70 42 73 / 0 0 0 0 10 BROWNFIELD 84 36 68 40 73 / 0 0 0 0 10 CHILDRESS 83 41 64 40 65 / 0 10 0 10 10 SPUR 86 40 70 41 70 / 0 0 0 10 10 ASPERMONT 88 41 70 43 69 / 0 0 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 355 PM CDT THU MAR 13 2008 TXZ021>044-142100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 355 PM CDT THU MAR 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON FRIDAY. A RED FLAG WARNING IS IN EFFECT. ADDITIONALLY...STRONG WESTERLY WINDS FROM 30 TO 35 MPH WITH GUSTS FROM 45 TO 55 MPH WILL CAUSE AREAS OF BLOWING DUST...AND MAY LEAD TO EXTREME FIRE BEHAVIOR. WINDS THIS STRONG COULD ALSO BE A HAZARD FOR DRIVERS OF HIGH PROFILE VEHICLES. A WIND ADVISORY IS IN EFFECT FOR LOCATIONS ON THE CAPROCK FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH NEXT WEDNESDAY.
The national radar mosaic for the moment the first event began.
3 wildfire, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85423, 85422, 85424, 85425.